Alert archive / Tennessee / Tornado Warnings in 2020
Tornado Warning 66, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Sep 1, 2020, 5:55 PM CDT for Obion County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2020, 5:55 PM CDT (22:55 UTC)
- Expired
- Sep 1, 2020, 6:19 PM CDT
- In force
- 24 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Obion County, TN
The radar
The Paducah radar (KPAH), 81 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
904
WFUS54 KMEG 012255
TORMEG
TNC131-012345-
/O.NEW.KMEG.TO.W.0066.200901T2255Z-200901T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
555 PM CDT Tue Sep 1 2020
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northwestern Obion County in western Tennessee...
* Until 645 PM CDT.
* At 555 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Clayton, or 7 miles northeast
of Reelfoot Lake State Park, moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Union City, Clayton, Woodland Mills, Samburg, Roneys Store, Spout
Springs, Old Fremont, Fremont, Crystal and Reelfoot National
Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3650 8901 3640 8901 3634 8933 3640 8937
3641 8936 3642 8937 3651 8925
TIME...MOT...LOC 2255Z 239DEG 20KT 3640 8932
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MJ2 follow-up statements
736
WWUS54 KMEG 012309
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
609 PM CDT Tue Sep 1 2020
TNC131-012345-
/O.CON.KMEG.TO.W.0066.000000T0000Z-200901T2345Z/
Obion TN-
609 PM CDT Tue Sep 1 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTH
CENTRAL OBION COUNTY...
At 608 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located over Clayton, or 8 miles south of
Hickman, moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Union City, Clayton, Woodland Mills, Fremont, Crystal and Old
Fremont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3648 8901 3638 8923 3641 8930 3651 8925
3650 8901
TIME...MOT...LOC 2308Z 234DEG 20KT 3645 8921
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MJ927
WWUS54 KMEG 012319
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
619 PM CDT Tue Sep 1 2020
TNC131-012328-
/O.CAN.KMEG.TO.W.0066.000000T0000Z-200901T2345Z/
Obion TN-
619 PM CDT Tue Sep 1 2020
...THE TORNADO WARNING FOR NORTH CENTRAL OBION COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Tennessee.
LAT...LON 3648 8901 3638 8923 3641 8930 3651 8925
3650 8901
TIME...MOT...LOC 2318Z 239DEG 20KT 3648 8915
$$
MJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Sep 1, 3:07 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Sep 1, 3:07 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
307 PM CDT Tue Sep 1 2020
.DISCUSSION...
The next three to four days of weather will be basically the same
weather we are experiencing today and we have seen for the past
two days. Changes are on the way Friday as the first of 3 cold
fronts move across the area. The second cold front is expected on
Monday and a third Midweek.
In the meantime the synoptic weather pattern consists of a
deepening trough over the Rockies setting up persistent Southwest
flow over the Midsouth. A cutoff low will develop late tonight or
early tomorrow over New Mexico and begin to slowly shift East
along the Red River through Midweek. Numerous impulses will rotate
around the low and track along a mean storm track from Northeast
Texas over Northwest Arkansas into Southeast Missouri. This track
will put much of Northeast Arkansas, the Missouri Bootheel and
portions of Northwest Tennessee in a prime area for heavy
rainfall. Widespread 3-3.5 inches of rain is expected with higher
amounts likely. Elsewhere, 1-3 inches of rain is expected. A
Flash Flood watch has been issued for the region detailed above
and will likely remain in effect through Thursday afternoon.
Additionally, the Storm Prediction Center has outlined West
Tennessee, East Arkansas, the Missouri Bootheel and Northwest
Mississippi for a Marginal risk of severe weather. The primary
threat from thunderstorms will be damaging winds. However, the
larger threat will likely be Flooding of Flash Flooding.
High temperatures will be mostly in the 80s tomorrow through
Friday with lows in the low to middle 70s.
A few lighter showers will linger on Friday as a cold front sweeps
across the area. High pressure will dominate the weather pattern
over the weekend. As a result cooler and drier conditions are
expected. Low temperatures over the weekend may dip into the upper
50s with widespread low to middle 60s across the Midsouth. Dew
points in the upper 50s may make it as far South as the
Mississippi state line both Saturday and Sunday mornings.
Saturday should be be the coolest day of the weekend with highs
mainly in the low to middle 80s. Return flow will quickly set up
Sunday ahead of the next cold front. Highs Sunday will surge into
the Middle to upper 80s.
Limited return flow Sunday should translate to limited moisture
return and thus only scattered showers are expected. Seasonably
cool conditions are expected Monday with rain showers returning
prior to Midweek.
30
&&
.AVIATION...
18Z TAFs
Latest KNQA radar shows the TSRA complex continuing to push east
over West Tennessee at this hour with scattered showers and storms
across portions of North Mississippi. Maintained VCTS at all sites
through 02/00Z, followed by VCSH at the northern sites. Confidence
is low on there being another round of TSRA near the MEM area
around the evening arrival push. It looks as though if any
activity were to develop it would be north of MEM. Will continue
to keep a close eye on this.
Cigs are currently VFR/MVFR and are expected to lift to VFR
shortly and continue through the evening. Shortly after 02/06Z
cigs will start to lower and become MVFR/IFR through the remainder
of the period. Cigs at MEM/TUP may lift a little earlier. Winds
will remain at a S/SW component 5-9kts. Similar weather conditions
are expected Wednesday.
17
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday afternoon for Clay-Craighead-
Greene-Mississippi-Poinsett.
MO...Flash Flood Watch through Thursday afternoon for Dunklin-
Pemiscot.
MS...None.
TN...Flash Flood Watch through Thursday afternoon for Lake.
&&Hazardous weather outlook, Sep 1, 3:19 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 319 PM CDT Tue Sep 1 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-022230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 319 PM CDT Tue Sep 1 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible through late afternoon, mainly along and north of I-40. The primary threats will be short lived tornadoes and damaging winds. Heavy rainfall may also cause flash flooding. A flash flood watch has been issued for portions of Northeast Arkansas, the Missouri Bootheel and far Northwest Tennessee. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe thunderstorms are possible Across west Tennessee, East Arkansas, the Missouri Bootheel and Northwest Mississippi. The primary threat will be damaging winds. Multiple rounds of heavy rainfall and thunderstorms are expected through Thursday. Flooding is likely to become a threat. A flash flood watch has been issued for portions of Northeast Arkansas, the Missouri Bootheel and far Northwest Tennessee through Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over the next few days.
In the hours before
Special weather statement, Sep 1, 1:41 PM CDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
141 PM CDT Tue Sep 1 2020
TNZ004-021-022-011930-
Carroll TN-Benton TN-Henry TN-
141 PM CDT Tue Sep 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...
Carroll County in western Tennessee...
Benton County in western Tennessee...
Henry County in western Tennessee...
At 141 PM CDT...strong thunderstorms producing winds at least 40 mph
was located along a line extending from 7 miles north of Paris
Landing State Park to near Parkers Crossroads. Movement was east at
30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Carroll...Benton and Henry Counties should monitor this
storm closely.
LAT...LON 3613 8792 3603 8800 3600 8800 3597 8802
3594 8800 3594 8793 3589 8793 3582 8867
3650 8832 3650 8806 3644 8806 3631 8796
3622 8795 3616 8792
TIME...MOT...LOC 1841Z 256DEG 24KT 3655 8810 3584 8840
MJSpecial weather statement, Sep 1, 2:11 PM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
211 PM CDT Tue Sep 1 2020
MSZ006-TNZ092-011945-
Tishomingo MS-Hardin TN-
211 PM CDT Tue Sep 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...
Northern Tishomingo County in northeastern Mississippi...
Southeastern Hardin County in western Tennessee...
At 210 PM CDT...a strong thunderstorm producing winds in excess of 30
mph was located near J P Coleman State Park, moving northeast at 35
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Tishomingo and southeastern Hardin Counties should
monitor this storm closely.
LAT...LON 3500 8799 3501 8820 3492 8815 3489 8810
3482 8811 3473 8833 3474 8833 3474 8835
3475 8835 3476 8837 3495 8836 3514 8799
TIME...MOT...LOC 1910Z 234DEG 29KT 3491 8824Local storm report, Sep 1, 4:27 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT TUE SEP 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM FLASH FLOOD 9 S CAMDEN 35.94N 88.12W
09/01/2020 BENTON TN EMERGENCY MNGR
TWELVE INCHES OF WATER OVER GOBBLER DR NEAR HIGHWAY
192.
&&
MJLocal storm report, Sep 1, 4:59 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT TUE SEP 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM FLASH FLOOD 9 S CAMDEN 35.94N 88.12W
09/01/2020 BENTON TN EMERGENCY MNGR
TWELVE INCHES OF WATER OVER GOBBLER DR NEAR HIGHWAY
192. TURKEY CREEK FLOODED.
&&
CORRECTED REMARKSSpecial weather statement, Sep 1, 5:14 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
514 PM CDT Tue Sep 1 2020
ARZ026-012245-
Craighead AR-
514 PM CDT Tue Sep 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...
Northwestern Craighead County in eastern Arkansas...
At 513 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Egypt, or 10 miles southwest of Bono, moving
northeast at 25 mph.
People in northwestern Craighead County should monitor this storm
closely.
LAT...LON 3588 9103 3588 9087 3592 9087 3593 9086
3596 9086 3597 9085 3597 9063 3586 9060
3578 9104
TIME...MOT...LOC 2213Z 242DEG 23KT 3583 9097
MJSpecial weather statement, Sep 1, 5:46 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
546 PM CDT Tue Sep 1 2020
ARZ049-058-MSZ010-012330-
Phillips AR-Lee AR-Coahoma MS-
546 PM CDT Tue Sep 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Phillips County in eastern Arkansas...
South central Lee County in eastern Arkansas...
West central Coahoma County in northwestern Mississippi...
At 546 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Marvell to near Crumrod. Movement was northeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Phillips...south central Lee and west central Coahoma
Counties should monitor this storm closely.
LAT...LON 3420 9108 3422 9106 3424 9107 3425 9106
3430 9107 3429 9106 3432 9106 3434 9105
3434 9100 3447 9100 3447 9106 3461 9105
3478 9064 3418 9069 3414 9108
TIME...MOT...LOC 2246Z 244DEG 23KT 3459 9097 3419 9102
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 4:59 AM CDT | Dense Fog Advisory | MEG | Benton, Carroll, Chester, Decatur, Gibson, Hardeman and 7 more | 4 hr |
| Sep 1, 9:49 AM CDT | Flash Flood Watch | MEG | Benton, Carroll, Crockett, Dyer, Gibson, Henry and 4 more | 41 hr |
| Sep 1, 11:06 AM CDT | Special Weather Statement | MEG | Dyer | 24 min |
| Sep 1, 12:11 PM CDT | Areal Flood Advisory | MEG | Dyer, Gibson, Lake, Obion | 2 hr |
| Sep 1, 12:21 PM CDT | Special Weather Statement | MEG | Gibson, Weakley | 39 min |
| Sep 1, 12:58 PM CDT | Special Weather Statement | MEG | Henry, Weakley | 47 min |
| Sep 1, 1:02 PM CDT | Areal Flood Advisory | MEG | Carroll, Gibson, Henry, Weakley | 3 hr |
| Sep 1, 1:41 PM CDT | Special Weather Statement | MEG | Benton, Carroll, Henry | 49 min |
| Sep 1, 2:20 PM CDT | Areal Flood Advisory | MEG | Benton, Carroll, Gibson, Henry | 3 hr |
| Sep 1, 4:55 PM CDT | Flash Flood Warning | MEG | Benton, Decatur | 2 hr |
| Sep 1, 5:18 PM CDT | Tornado Warning | MEG | Lake | 27 min |
| Sep 1, 5:35 PM CDT | Tornado Warning | MEG | Lake, Obion | 25 min |
Nearby
Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.